Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Detroit, MI

May 22, 2011Bay County, Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 22, 2011, 3:41 PM EDT for Bay County, Midland County, Michigan. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 3:41 PM EDT (19:41 UTC)
Expired
May 22, 2011, 4:45 PM EDT
In force
64 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 120 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:41 PM EDTHAIL 13 Sw Midland, MI
May 22, 3:47 PM EDTTSTM WND GST 60Midland, MI
May 22, 3:47 PM EDTHAIL 1Midland, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:41 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KDTX 221941
SVRDTX
MIC017-111-222045-
/O.NEW.KDTX.SV.W.0009.110522T1941Z-110522T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAY COUNTY IN SOUTHEAST MICHIGAN...
  EAST CENTRAL MIDLAND COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 445 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIDLAND...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLARD AND AUBURN AROUND 400 PM EDT.
  CRUMP AROUND 410 PM EDT.
  LINWOOD AND KAWKAWLIN AROUND 420 PM EDT.
  BAY CITY STATE RECREATION AREA AROUND 425 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  MIDLAND...            LINWOOD...            KAWKAWLIN...
  AUBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4365 8444 4388 8392 4385 8390 4385 8391
      4377 8392 4375 8394 4367 8389 4365 8382
      4356 8413 4357 8417 4355 8417 4351 8433
TIME...MOT...LOC 1941Z 242DEG 21KT 4361 8425
WIND...HAIL 60MPH 1.00IN

$$

AGD
3 follow-up statements
700 
WWUS53 KDTX 221959
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT SUN MAY 22 2011

MIC111-222009-
/O.CAN.KDTX.SV.W.0009.000000T0000Z-110522T2045Z/
MIDLAND MI-
359 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MIDLAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4388 8392 4386 8391 4377 8392 4375 8394
      4368 8391 4365 8386 4365 8383 4357 8411
      4357 8417 4377 8417
TIME...MOT...LOC 1959Z 242DEG 21KT 4366 8412

$$

MIC017-222045-
/O.CON.KDTX.SV.W.0009.000000T0000Z-110522T2045Z/
BAY MI-
359 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BAY
COUNTY UNTIL 445 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MIDLAND...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRUMP AROUND 410 PM EDT.
  LINWOOD AND KAWKAWLIN AROUND 420 PM EDT.
  BAY CITY STATE RECREATION AREA AROUND 425 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  PINCONNING...         LINWOOD...            KAWKAWLIN...
  AUBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4388 8392 4386 8391 4377 8392 4375 8394
      4368 8391 4365 8386 4365 8383 4357 8411
      4357 8417 4377 8417
TIME...MOT...LOC 1959Z 242DEG 21KT 4366 8412
WIND...HAIL 60MPH 1.00IN

$$

AGD
732 
WWUS53 KDTX 222013
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
413 PM EDT SUN MAY 22 2011

MIC017-222045-
/O.CON.KDTX.SV.W.0009.000000T0000Z-110522T2045Z/
BAY MI-
413 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BAY
COUNTY UNTIL 445 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR KAWKAWLIN...OR NEAR BAY CITY...
MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAY CITY STATE RECREATION AREA AROUND 420 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  LINWOOD...            KAWKAWLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4368 8408 4386 8391 4377 8392 4375 8394
      4368 8391 4365 8386 4365 8383 4359 8403
TIME...MOT...LOC 2013Z 244DEG 22KT 4363 8396
WIND...HAIL 60MPH 0.75IN

$$

AD/BEHNKE
698 
WWUS53 KDTX 222025
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT SUN MAY 22 2011

MIC017-222035-
/O.CAN.KDTX.SV.W.0009.000000T0000Z-110522T2045Z/
BAY MI-
425 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT.

LAT...LON 4368 8408 4386 8391 4377 8392 4375 8394
      4368 8391 4365 8386 4365 8383 4359 8403
TIME...MOT...LOC 2025Z 244DEG 22KT 4366 8387

$$

BEHNKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:02 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 22, 1:02 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
102 PM EDT SUN MAY 22 2011

.AVIATION...

TIMING OF SHOWERS AND THUNDERSTORMS WILL BE THE BIG HEADACHE FOR
TAF SITES...AS WE ARE PROBABLY LOOKING AT A FEW ROUNDS OF SHOWERS
AND THUNDERSTORMS DURING THE NEXT 24 HOURS. OUTSIDE OF THE
SHOWERS/STORMS...VFR CONDITIONS ARE EXPECTED. THINKING THERE WILL
BE SCATTERED THUNDERSTORMS LATE TODAY INTO THE EARLY EVENING HOURS
BEFORE MORE WIDESPREAD SHOWERS/EMBEDDED THUNDERSTORMS ARRIVE
OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
RE-FIRE TOMORROW...AND DEVELOPMENT COULD OCCUR BY LATE MORNING
ALREADY. SOUTHERLY WINDS THIS AFTERNOON...GUSTING TO 20 KNOTS.
LOCALIZED HIGHER WINDS IN AND NEAR THUNDERSTORMS. WINDS WILL
SLOWLY VEER AROUND TO MORE SOUTHWEST DIRECTION TONIGHT INTO
TOMORROW...WITH BETTER MIXING TOMORROW...PROBABLY LOOKING AT
GUSTS AROUND 25 KNOTS.

&&

.PREV DISCUSSION...ISSUED 1143 AM EDT SUN MAY 22 2011

UPDATE...

THE SHORTWAVE WHICH TRIGGERED EARLY MORNING CONVECTION HAS PULLED
OFF TO THE NORTHEAST...LEAVING SOUTHEAST MICHIGAN IN THE
SUBSIDENCE WAKE...LEADING TO SUNSHINE AND TEMPERATURES WELL INTO
THE 70S...AS OF 11 AM. THE MAIN QUESTION IS HOW MUCH WARMING/DRYING HAS
OCCURRED IN THE MID LEVELS...BECAUSE BASED OFF OUR 12Z DTX
SOUNDING...MID 80S FOR HIGHS WITH MID 60 DEW PTS WILL SUPPORT
CAPES OF 2500-3000 J/KG WITH NO CAP. THESE VALUES ARE SUPPORTED BY
12Z NAM. IF THERE WAS ONLY MARGINAL WARMING IN THE MID LEVEL
(PROBABLY LAUNCH 18Z SOUNDING TO HELP PROVIDE SOME
ANSWERS)...WOULD EXPECT THE LOW LEVEL BACKED FLOW/LAKE BREEZES BE
SUFFICIENT TO FIRE UP A CELL OR TWO...WITH OUTFLOW BOUNDARIES LIKELY
SUFFICIENT TO PRODUCE ADDITIONAL CELLS. HAVE TO WATCH REMNANT
OUTFLOW BOUNDARY FROM NORTHERN INDIANA...ALONG WITH LAKE MICHIGAN
BREEZE LATE IN THE DAY AS WELL.

IF STORMS DEVELOP BY 00Z...THERE IS A PRETTY GOOD CHANCE A FEW
WILL BE SEVERE PRODUCING DAMAGING WINDS AND HAIL...AS THERE WILL BE
MODERATE SURFACE BASED INSTABILITY...FAIRLY STRONG MID LEVEL WINDS
(30-40 KNOTS)...INVERTED V SOUNDING (GOOD DOWNDRAFT CAPE)...ALONG
WITH FAVORABLE FREEZING LEVELS (11-12 KFT).

OTHERWISE...WILL NEED TO WAIT ON MORE WIDESPREAD LINE OF STORMS
WHICH WILL DEVELOP CLOSER TO THE WELL DEVELOPED 500 MB LOW SLOWLY
MOVING INTO MINNESOTA. AFTER 00Z...SURFACE BASED INSTABILITY/CAPES
WILL BE QUICKLY DIMINISHING...THUS ARRIVAL TIME WILL BE KEY...AND
BEST ESTIMATE WOULD BE LATE EVENING HOURS...WHICH PROBABLY ONLY
CALLS FOR A SLIGHT CHANCE OF SEVERE. AT THIS POINT...MORE
CONCERNED WITH THE LATE DAY SCATTERED THREAT AND MAY WAIT FOR 18Z
SOUNDING BEFORE RAMPING UP ENHANCED WORDING IN ZONES.

PREV DISCUSSION...ISSUED 350 AM EDT SUN MAY 22 2011

SHORT TERM...TODAY

THE PRIMARY FORECAST CONCERN TODAY IS THE CHANCE FOR AFTERNOON
CONVECTION AND CONVECTIVE MODE/PRIMARY THREAT ASSOCIATED WITH
ANYTHING THAT DOES DEVELOP. THIS CONCERN IS SEPARATE FROM CONVECTION
THAT IS EXPECTED TO DEVELOP OVER THE WESTERN GREAT LAKES LATER IN
THE DAY...WHICH WILL PROPAGATE INTO SE LOWER AFTER THE SHORT TERM
PERIOD.

AS AN UPPER LOW SLOWLY LIFTS NORTHEASTWARD INTO MN THE AREA WILL BE UNDER
A REGION OF MODEST H5 HEIGHT FALLS AND RELATIVELY UNIFORM SWLY FLOW
ALOFT WITH EMBEDDED WEAK VORTICITY MAXIMAS A POTENTIAL CONVECTIVE
TRIGGER IN A WEAKLY CAPPED ENVIRONMENT OVER SE MICHIGAN. A BROAD
30-40KT SSWLY LLJ OVER THE MS VALLEY WILL AID LATE AFTN
DESTABILIZATION AS IT USHERS IN A SECONDARY PUSH OF HIGHER THETA-E
AIR ABOVE THE BOUNDARY LAYER AS IT SHIFTS NORTHEASTWARD INTO THE
MID-LATE AFTERNOON HOURS. PER NAM FORECAST SOUNDINGS...THE
ENVIRONMENT OVER SE LOWER MI WILL BE WEAKLY CAPPED. GIVEN CONVECTIVE
TEMPERATURES BETWEEN 27-29C....DIURNAL HEATING ALONE COULD GET
THINGS GOING BY LATE AFTERNOON. AFTERNOON SBCAPE BETWEEN 1000-2000
J/KG AND 0-6KM BULK SHEAR VALUES OF 30-40 KTS...WILL BE SUPPORTIVE
OF ORGANIZED CONVECTIVE STRUCTURES...INCLUDING THE POTENTIAL FOR
SUPERCELLS. PROGGED SOUNDINGS ARE QUITE DRY ABOVE THE LFC (GFS/NAM
750MB DEWPOINT DEPRESSIONS > 15C) AND A DEEP AFTERNOON MIXING LAYER
WILL PROMOTE AN INVERTED-V LOOK TO THE BOUNDARY LAYER PROFILE AS SFC
MOISTURE CONTENT IS MIXED OUT AND DEWPOINT DEPRESSIONS EXCEED 10C
THROUGH THE LOWEST 1500 FT AGL. CONSEQUENTLY...ENVIRONMENTAL LCLS
WILL BE AROUND 4KFT OR SLIGHTLY HIGHER. THUS...DESPITE CAPE/SHEAR
ENVIRONMENT SUPPORTIVE OF SUPERCELL POTENTIAL...THINKING IS THAT
WITH THIS THERMODYNAMIC PROFILE...ANY CONVECTION THAT DEVELOPS IN
THE AFTN WILL QUICKLY BECOME MODULATED BY EVAPORATION-INDUCED
DOWNDRAFTS RESULTING IN WIND AS THE PRIMARY SEVERE WEATHER THREAT.
THIS IS SUPPORTED BY WIDESPREAD VERY ROBUST DOWNDRAFT CAPE VALUES OF
1000-1500 J/KG...WHICH ARE ACTUALLY SIMILAR IN MAGNITUDE TO THE
PROGGED "UPDRAFT CAPE" VALUES. GIVEN MODERATE CAPE DENSITY AND THE
POTENTIAL FOR CONVECTIVE STRUCTURES TO BECOME ORGANIZED...HAIL COULD
ALSO BE SEEN AS A POTENTIAL THREAT. HOWEVER...GIVEN HIGH LCLS AND
THE EXPECTED PROPENSITY FOR THE ENVIRONMENT TO PRODUCE
DOWNDRAFT-DOMINATED CONVECTION...THE THREAT FOR TORNADOES IS
EXPECTED TO BE MINIMAL AT THIS TIME...THOUGH CANNOT BE COMPLETELY
RULED OUT. WITH ALL THAT SAID...CONFIDENCE IN CONVECTIVE INITIATION
IN THE WEAKLY CAPPED/WEAKLY FORCED WARM SECTOR ENVIRONMENT IS ONLY
MODERATE AT THIS TIME. THUS...MAINTAINED THE GOING CHC POPS THROUGH
THE PERIOD.

OTHERWISE...SOUTHERLY FLOW....ANOTHER DAY OF DECENT DIABATIC
HEATING...AND DEEP DIURNAL MIXING WILL PROMOTE GUSTY WINDS AND
TEMPERATURES RISING INTO THE LOW TO MID 80S PRETTY MUCH EVERYWHERE.

LONG TERM...TONIGHT THROUGH NEXT WEEK

MID LEVEL HEIGHT FALLS ACROSS THE PACIFIC NORTHWEST WILL ALLOW THE
UPPER LOW NOW OVER THE NORTHERN PLAINS TO EJECT ACROSS THE NORTHERN
GREAT LAKES ON MONDAY. THIS UPPER LOW IS FORECAST TO ACCELERATE
ACROSS THE REGION AS IT UNDERGOES A GENERAL WEAKENING TREND WITHIN
THE PERIPHERY OF A DEEPER UPPER TROUGH OVER EASTERN CANADA. MID
LEVEL WINDS WILL INCREASE ACROSS THE SOUTHERN LAKES AND OHIO VALLEY
TONIGHT THROUGH MONDAY IN THE BASE OF THIS UPPER LOW. MID LEVEL
HEIGHT FALLS WILL ALLOW A DEEPENING SURFACE LOW TO TRACK NORTHEAST
OF THE STATE ON MONDAY...SENDING AN ASSOCIATED COLD FRONT SOUTH
ACROSS THE STATE LATE MON NIGHT INTO EARLY TUES MORNING.

INCREASING SOUTHWESTERLY INFLOW /850MB WINDS UP TO 45KTS/ INTO SW
LOWER MI WILL PROVIDE AMPLE LOW LEVEL MOISTURE CONVERGENCE ACROSS
THE FORECAST AREA TONIGHT. THERE IS ALSO THE POTENTIAL FOR SOME MESO
SCALE SHORT WAVE ENERGY TO LIFT INTO SRN MI...DEPENDENT UPON OVERALL
CONVECTIVE DEVELOPMENT UPSTREAM TODAY. SBCAPE IS FORECAST TO RANGE
FROM 1500 TO 2000 J/KG THIS EVENING DUE TO STEEP MID LEVEL LAPSE
RATES AND A WARM MOIST BOUNDARY LAYER. MODEL SOUNDINGS ACTUALLY SHOW
FAIRLY GOOD CAPE DENSITY DURING THE EVENING. THIS COMBINED WITH
INCREASING DEEP LAYER SPEED SHEAR WILL CONTINUE TO WARRANT A RISK OF
SEVERE CONVECTION...POSSIBLY LASTING WELL INTO THE NIGHT. THE
MOISTURE RICH ENVIRONMENT /PWATS UP TO 1.5 INCHES/ AND THE POTENTIAL
FOR ECHO TRAINING WILL CONTINUE TO POSE A FLOOD THREAT AS WELL.

DECENT MID LEVEL HEIGHT FALLS ALONG WITH SOME UPPER LEVEL DIFFLUENT
FLOW WILL SUPPORT ADDITIONAL CONVECTION ON MONDAY. MID LEVEL WINDS
ARE ACTUALLY FORECAST TO INCREASE TO 50 KTS BY AFTERNOON. DURATION
AND COVERAGE OF OVERNIGHT CONVECTION WILL PLAY A ROLE INTO THE
AMOUNT OF RECOVERY ON MONDAY. SO THE DEGREE OF INSTABILITY REMAINS
IN QUESTION AT THIS POINT. A RESIDUAL MOIST BOUNDARY LAYER AND
POTENTIAL FOR SOME AFTERNOON INSOLATION HOWEVER MAY VERY WELL BE
ABLE TO ACHIEVE MLCAPE VALUES UP TO OR IN EXCESS OF 1000 J/KG. GIVEN
THE STRONGLY SHEARED ENVIRONMENT THIS MODEST INSTABILITY WOULD BE
ENOUGH TO PRODUCE STRONG TO SEVERE CONVECTION...WITH BOTH LINEAR AND
SUPER CELLULAR MODES POSSIBLE.

THE PASSAGE OF THE COLD FRONT LATE MON NIGHT WILL USHER IN MUCH
COOLER AIR BY TUESDAY. MODEL SOUNDINGS CONTINUE TO SHOW A COOL AND
SHALLOW STABLE LAYER THROUGH A GOOD PORTION OF THE MID WEEK PERIOD.
UNDER THE NORTH-NORTHEAST FLOW...TEMPERATES MAY BE DOWNRIGHT CHILLY
AT TIMES DOWNWIND OF LAKE HURON. ADDITIONAL CONVECTION IS EXPECTED
TO FIRE ALONG THE LOWER TROPOSPHERIC FRONT OVER THE OHIO VALLEY.
SOME OF THE SHOWERS ON THE NORTHERN EDGE OF THIS CONVECTION MAY
STILL IMPACT THE EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA ON
TUESDAY.

OF THE 00Z MODEL SUITE...THE GFS SOLUTION IS LESS AMPLIFIED WITH THE
NEXT UPPER LOW FORECAST TO TRACK INTO THE CENTRAL US BY MIDWEEK.
AVAILABLE UPPER LEVEL WIND OBSERVATIONS AND THE CURRENT WATER VAPOR
IMAGERY SUGGEST THE GFS MAY BE TOO WEAK WITH THE UPPER JET NOW
NOSING INTO THE WEST COAST. THUS...TEND TO SUPPORT THE DEEPER ECMWF
AND UKMET SOLUTIONS. UNFORTUNATELY...THESE SOLUTIONS INDICATE THE
DEEP MOISTURE IN ADVANCE OF THIS SYSTEM ALREADY ARRIVING OVER
SOUTHERN MI BY WED...WITH THE REMNANT UPPER LOW SLOWLY LIFTING INTO
THE OHIO VALLEY AND EASTERN GREAT LAKES REGION THURS INTO FRI. THIS
SUPPORTS THE CURRENT FORECAST WHICH CALLS FOR COOL AND WET WEATHER
TO END THE WEEK.

MARINE...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH SHOWERS AND
THUNDERSTORMS BECOMING LIKELY BY TONIGHT AS A LOW PRESSURE SYSTEM
LIFTS INTO THE UPPER GREAT LAKES. THE SURFACE PRESSURE GRADIENT WILL
TIGHTEN AS A WARM FRONT LIFTS NORTHWARD ACROSS THE AREA. AS A RESULT
SUSTAINED 10-15 KT SOUTHERLY WINDS CAN BE EXPECTED OVER MUCH OF LAKE
HURON ON SUNDAY. NEARSHORE GUSTS MAY BRIEFLY APPROACH SMALL CRAFT
ADVISORY CRITERIA ON SUNDAY AFTERNOON. THE CHANCE FOR THUNDERSTORMS
CONTINUES THROUGH MONDAY NIGHT WITH THE UNSETTLED WEATHER PATTERN
EXPECTED TO CONTINUE THROUGH THE WEEK..

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...JVC
LONG TERM....SC
MARINE.......JVC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 22, 3:40 PM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SUN MAY 22 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
340 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON...PRODUCING WIND
GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 8 PM.

ANOTHER BATCH OF THUNDERSTORMS ARE EXPECTED FOR THE LATE EVENING
HOURS INTO THE OVERNIGHT PERIOD. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER WITH THESE STORMS AS WELL. GIVEN ALL THE RAIN IN RECENT
WEEKS...FLOODING IS A CONCERN WITH THE THUNDERSTORMS... ESPECIALLY
THOSE THAT OCCUR TONIGHT. AVERAGE STORM MOTION WILL BE TO THE
NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER. THUNDERSTORMS WILL DEVELOP WITHIN A CONTINUED
MOIST AND UNSTABLE ATMOSPHERE IN ADVANCE OF A COLD FRONT DROPPING
DOWN FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY
SOUTH OF M 59. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE
SYSTEM FORECAST TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-230815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
340 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE STORMS
MAY BE SEVERE. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20
KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY ON MONDAY. THERE IS ALSO A SLIGHT RISK OF
SEVERE WEATHER...MAINLY SOUTH OF PORT AUSTIN. THUNDERSTORMS WILL
DEVELOP WITHIN A CONTINUED MOIST AND UNSTABLE ATMOSPHERE IN
ADVANCE OF A COLD FRONT DROPPING DOWN FROM THE NORTH.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY
SOUTH OF PORT HURON. THESE WILL BE THE RESULT OF ANOTHER LOW PRESSURE
SYSTEM FORECAST TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION HAS BEEN ACTIVATED.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 22, 3:34 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT SUN MAY 22 2011

MIZ047-048-222030-
BAY-MIDLAND-
334 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF MIDLAND...MOVING
NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MIDLAND BY 345 PM EDT...
  AUBURN BY 400 PM EDT...
  KAWKAWLIN BY 420 PM EDT...
  LINWOOD BY 425 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AGD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:07 PM EDTSpecial Marine WarningDTX53 min
May 22, 5:00 PM EDTSpecial Marine WarningDTX90 min
May 22, 5:27 PM EDTSevere Thunderstorm WarningDTXHuron48 min
May 22, 6:24 PM EDTSpecial Marine WarningDTX66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.